Gynecology / Women's Health Expert Forum
changing contraception; want to avoid vaginal dryness/tears & lost ...
About This Forum:

This forum is for questions and support regarding gynecology issues such as: Cervical Disorders, Colposcopy, Cramps, Cystitis, Fallopian Tube Disorders, Menstruation, Ovarian Disorders, PAP Test, Pelvic Exam, PID, PMS, Surgery, Tests, Ultrasound, Uterine Disorders, Vaginal Disorders.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

changing contraception; want to avoid vaginal dryness/tears & lost libido

I'm a 22 y/o nursing student and have been on the nuvaring and monogamous for the past 3 years.  I didn't start experiencing undesirable symptoms with the nuvaring until June, 2011 when I scheduled an emergency appt with my OBGYN doc after discovering a painful fissure below my vagina that I had no idea as to what caused it to develop. STI's were ruled out & no explanation was given to me as to why it appeared and no treatment ensued.  However, within the past six months during EVERY intercourse session with my fiance, I feel those same tears in the skin below my vagina occur. I'm lucky if I have sex more than once per month due to the pain as some of the larger tears took weeks to heal completely.  I did notice that my skin below my vagina did seem more frail and discolored than when I had last looked at it.  I did some research and discovered that many women who use the nuva ring have a problem with vaginal dryness which, in some women, can lead to vaginal fissures during intercourse.  Makes sense.  I just had an appointment with my doctor today and I stressed that I never wanted to experience vaginal dryness again and how I'd like to switch to a different form of contraception.  I also let her know how I have absolutely no desire to have intercourse with my fiance during the time period that the nuva ring is in, however, when it is removed, I'm a completely different person sexually.  And I did try it for a few weeks past my menstrual cycle to make sure it wasn't just the hormone elevation doing it!  She explained that she believes the nuva ring puts me into a hypo-estrogenic state which has caused the weakening of the tissue.  She gave me some cream containing estrogen in it to beef the tissue back up, and gave me some IUD brochures.
The Ultimate Question:
Is the Paragard (no hormones) or the Mirena (hormones) better for me???  I want my libido back and don't want the dryness/tears anymore!!! I want to enjoy sex from now on, not dread it...
603463_tn?1220630455
Hi!
I think your doctor is correct--the hormones in the nuva ring and other oral contraceptives and the patch, are not the same as the natural hormones and therefore have different effects in the skin of the vaginal area which is very sensitive to hormones. The Mirena IUD does release some hormones into the system, and I have had some patients complain that they did feel different--moodier. less libido, etc.  Some patients love it too.  It reduces the amount of bleeding and increases the opportunities for sex.
The downside of the Paraguard is increased bleeding and cramping with the periods, but as you are aware, no hormonal effects.  If you were my patient, I would probably steer you in the direction of the Paraguard.
Good luck!
Dr B
2 Comments
Blank
Avatar_m_tn
Hi, I am a 29 yr old mother of four sons!!!!! Just wanted to say that I have been on several different birth controls including the nuvaring and they have all had hormones in them!!! I have had dryness with them all and a terrible libido!!! I switched to the paraguard (hormonal free IUD) seven months ago and my libido has improved 10 times over and my vagina is no longer dry...The only thing that drives me crazy is I do have a longer heavier period...Instead of it being on for 3-4 days when I am on the hormonal birth controls it is now on for eight days...The first 4 days during my period with the paragaurd is just the light spotting then about 3-4 days of heavy bleeding...I did however have cramps about the first three months after insertion, but now I have none at all...The funny thing is that before I was ever on birth control or had children, my period always stayed on for eight days anyway so this is not new to me but I just had to re-adjust.....This is my last stop as far as birth control goes and if this does not work I will probably consider tubligation!! So far I am extremly happy with the results and my hubby is now too!!!Because in the beginning he had a problem adjusting to the string and after a quick visit to the OB she snipped it a little more and he is much more happy!!!
Blank
Continue discussion Blank
This Forum's Experts
603463_tn?1220630455
Elaine Brown, MDBlank
Elaine Brown, MD - BLOG
Billings, MT
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank